Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
New research raises additional concerns about the potential side effects of Benicar, suggesting that users of the hypertension drug may face an increased risk of developing diabetes.
In a study published in the medical journal Cardiovascular Diebetology last month, Taiwanese researchers examined a number of different medications that are part of a class of blood pressure drugs known as angiotensin receptor blockers (ARBs), finding that only Benicar appeared to be linked to a diabetes risk.
Researchers examined data involving nearly half a million patients who used ARBs between January 2004 and December 2009 in Taiwan, looking for cases newly diagnosed diabetes.
The study identified 65,358 cases of diabetes among the study group, and determined that Benicar might increase the risk of diabetes seven to nine percent, which they called a small but significantly increased risk.
Overall, ARBs appeared to be linked to a 15-25% reduction in diabetes risk, according to the study. However, Benicar and the drug Micardis do not appear to have the same benefit. In addition, only Benicar was found to actually increase the risk of being diagnosed with diabetes, the researchers said. They called for more studies to confirm their conclusions.
Concerns About Benicar Side Effects
Benicar (olmesartan medoxomil) is a widely-used blood pressure drug that was first approved by the FDA in 2002. It is distributed by Daiichi Sankyo and Forest Laboratories in the U.S., and other versions of the medication are sold under the brand names Benicar HCT, Azor and Tribenzor.
In recent months, the drug has been the subject of concerns about a potential link to chronic diarrhea, weight loss and other gastrointestinal problems associated with a condition known as sprue-like enteropathy, which has also only been associated with use of Benicar and not other ARBs.
In July 2013, the FDA released a drug safety communication to warn consumers and the medical community about the risk of sprue-like enteropathy from Benicar. The federal drug regulators indicated that these problems may surface months or even years after an individuals starts using the medication.
The FDA indicated that there is clear evidence that Benicar is causing these problems, as patients almost always see improvement when they stop using the drug and the symptoms often return when the drug is resumed.
The first published report to suggest a link between Benicar and celiac disease-like symptoms was published in the medical journal Mayo Clinic Proceedings in July 2012, highlighting at least 22 patients from 17 different states who were treated by Mayo Clinic for chronic diarrhea, weight loss and other related symptoms. All of the patients took Benicar and showed substantial improvement when they were taken off of the medication, leading the independent researchers to raise concerns that side effects of Benicar may cause celiac disease-like symptoms.
Although the diarrhea symptoms often resolve when Benicar is no longer used, the long-term exposure to Benicar while experiencing the problems can cause permanent damage to the intestines, known as villous atrophy. This involves the deterioration or decay of the villa in the intestinal tract, which may prevent the absorption of nutrients and reduce digestive capabilities. Left untreated, villous atrophy may result in dehydration, malnutrition, a weakened ability to fight off other illness and electrolyte problems.
Since the connection was discovered between Benicar and chronic diarrhea, the Celiac Disease Center has suggested that Benicar may have been responsible for 22% of all cases of previously unclassified sprue.
As more and more consumers learn that their severe and debilitating sprue-like enteropathy may have been caused by the blood pressure mediation, a growing number of Benicar diarrhea lawsuits are being filed against Daiichi Sankyo and Forest Laboratories, the manufacturers. All of the complaints involve similar claims that the drug makers knew or should have known about the risk of sprue-like enteropathy and celiac disease-like symptoms, but failed to provide adequate warnings.